New York, 2016

Flash Flooding in New York, May 29, 2016

May 29, 2016 · NWS BGM · 2 events in 1 county or zone

Warm and moist air over the region, coupled with weak disturbances in the upper atmosphere, triggered periods of thunderstorm activity across Central New York during the afternoon. Heavy rainfall, in excess of 4 inches over only 3 hours, caused localized flash flooding and road washouts in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and moist air over the region, coupled with weak disturbances in the upper atmosphere, triggered periods of thunderstorm activity across Central New York during the afternoon. Heavy rainfall, in excess of 4 inches over only 3 hours, caused localized flash flooding and road washouts in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 12:48 PM EST, 30 minutes earlier.

Area forecast discussion, May 29, 12:48 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
148 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Scattered showers and thunderstorms will develop over the area
this afternoon and evening and will likely produce heavy
downpours and high frequency of lightning. Additional showers
with embedded thunderstorms will move into the region late tonight
which. These showers will also produce heavy downpours, mainly
over NEPA. Drier and more comfortable weather returns early next
week.

&&

.NEAR TERM /THROUGH MONDAY/...
145 PM EDT Update...
Showers and thunderstorms continue to develop as expected across
central NY this afternoon. A few isolated cells have popped up over
nepa, but for the most part the majority of the activity this
morning/early afternoon has been confined to central ny. The atmos
is very moist with pwat values ranging from 1.5 to 1.6 across the
area and lots of instability is present with sbCAPE values currently
ranging from 2500-3000 j/kg. Similar to yesterday, the steering flow
is very weak. The 850-500MB flow is roughly 20 knots over much of
central NY and northeast PA. The combination of large amounts of
instability,copious amounts of moisture and weak steering flow will
result in an environment conducive for slow moving thunderstorms
which will likely produce heavy downpours. Activity that does
develop today will move towards the NE around 15 to 20 mph.

So far, no storms have reached severe levels, and do not expect
these showers to produce severe winds or large hail as kinematics do
not look conducive to support severe weather.  Showers are expected
to continue to develop through much of the evening. There may be a
slight lull in precip tonight ahead of the next slug of rain that is
expected to move into nepa late tonight. These thunderstorms are
expected to be heavy as well as this next round of showers will tap
into tropical moisture from Bonnie. Shower associated with tropical
moisture are expected to move into NEPA as early as 04Z on Monday
and may last through 15Z Monday. Some of these showers may push into
central NY over the Western Catskills, but the bulk of the activity
is expected to remain over NEPA. Chance for showers area wide should
diminish by 00Z Tues.

Temps will continue to remain above normal through the period.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
450 AM Update

A cold front moves through our area Monday, but the deeper
moisture will well east by the time it moves through. While
showers are possible across the area the first half of the day,
the risk for thunderstorms and a slightly better chance of rain
will occur later in the day over NEPA and the Catskills, as these
areas will have the best chance to destabilize some ahead of the
front. High pressure will bring drier and more comfortable weather
to our area Monday night through Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
630 AM update...
No major changes to extended forecast. PoPs for Thursday night and
Friday were increased slightly given multi-model support for upper
support along cold frontal passage. This feature will break the
early season oppressive heat and humidity by next weekend.

320 pm update...

Another dome of high pressure aloft will build in from the S/SW over
the NE Tuesday night through Thursday night with quiet weather
conditions expected and moderate temperatures...highs in the upper
70s and lower 80s...and lows in the 50s. The ridge axis amplifies
and shifts to the east by Friday as the next upper level trough
drops in from the NW. This weekend system will have noticeably
cooler temperatures associated with it, along with additional chance
for showers and storms. Highs late this week will likely only reach
into the lower to mid 70s...with night time lows in the lower 50s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A complex forecast is expected for the next 24 hours. Showers and
thunderstorms will continue to develop across central NY and
northeast PA through the afternoon and early evening. These
storms for the most part will remain VFR and tried to place a
tempo group in where confidence is the highest for TSRA. May need
to extend the tempo group into the evening. Additional showers
will develop over the region late tonight and the source of the
moisture will be partially from tropical depression Bonnie. This
may result in MVFR and possibly embedded IFR light conditions.
Confidence is not great enough attm to place IFR in taf, however
put MVFR conditions will likely develop over KAVP late tonight and
last through mid morning.

Winds will be light and variable through the forecast sunrise
Monday and will increase to around 6 to 12 knots from the west
Monday afternoon. By mid afternoon Monday, all taf sites should
return to VFR.

OUTLOOK...

Monday night-Wednesday...Mostly VFR. Some MVFR/IFR valley fog
is possible during the late night and early morning hours each
day.

Thurs & Fri...Restrictions possible with showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...Heden
LONG TERM...BJT/JAB
AVIATION...KAH
Hazardous weather outlook, May 29, 3:16 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 AM EDT SUN MAY 29 2016

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-300830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
416 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ039-040-043-044-047-048-072-300830-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
416 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA BY
THIS EVENING. WITH A VERY MOIST ATMOSPHERE IN PLACE, PERIODS OF
HEAVY RAIN ARE POSSIBLE TONIGHT. THE HEAVIER RAINFALL RATES MAY
LEAD TO FLOODING, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS .

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, May 29, 10:32 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 AM EDT SUN MAY 29 2016

NYZ044-291630-
CORTLAND NY-
1132 AM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CORTLAND COUNTY  ...

* AT 1131 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER SOLON...OR 8 MILES EAST OF CORTLAND. THIS STORM WAS NEARLY
  STATIONARY.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOLON...CINCINNATUS...MCGRAW...TAYLOR...EAST FREETOWN...FREETOWN
  CORNERS...UNION VALLEY AND MC GRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4258 7587 4250 7587 4250 7610 4262 7613
      4273 7590
TIME...MOT...LOC 1531Z 280DEG 4KT 4256 7603

BJT
Special weather statement, May 29, 10:38 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT SUN MAY 29 2016

NYZ036-037-045-291645-
MADISON NY-CHENANGO NY-SOUTHERN ONEIDA NY-
1138 AM EDT SUN MAY 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN ONEIDA AND NORTHEASTERN CHENANGO COUNTIES  ...

* AT 1138 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VERNON TO NEAR SOUTH
  LEBANON...AND MOVING EAST AT 10 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...NEW HARTFORD...WESTMORELAND...NEW YORK MILLS...YORKVILLE...
  BROOKFIELD...AUGUSTA...CLINTON...WATERVILLE...ORISKANY...SHERBURNE...
  LEBANON...VERNON...EARLVILLE...MADISON...SMYRNA...SOLSVILLE...SOUTH
  LEBANON...PECKSPORT AND POOLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4319 7521 4270 7533 4266 7570 4311 7553
TIME...MOT...LOC 1538Z 248DEG 7KT 4307 7547 4272 7562

BJT
Special weather statement, May 29, 11:15 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT SUN MAY 29 2016

NYZ036-037-291645-
MADISON NY-SOUTHERN ONEIDA NY-
1215 PM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND SOUTH CENTRAL
ONEIDA COUNTIES  ...

* AT 1215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR SHERRILL...OR NEAR ONEIDA...MOVING NORTHEAST AT 15 MPH.

* NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROME...ONEIDA...WESTMORELAND...SHERRILL...STOCKBRIDGE...CLINTON...VERNON...
  CLARK MILLS...KIRKLAND...MUNNSVILLE...VERNON CENTER AND KENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4296 7557 4304 7566 4319 7548 4305 7535
TIME...MOT...LOC 1615Z 214DEG 15KT 4303 7556

BJT
Special weather statement, May 29, 11:51 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1251 PM EDT SUN MAY 29 2016

NYZ036-037-291745-
MADISON NY-SOUTHERN ONEIDA NY-
1251 PM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MADISON AND SOUTH
CENTRAL ONEIDA COUNTIES  ...

* AT 1251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER SHERRILL...OR NEAR ONEIDA...MOVING EAST AT 5 MPH.

* HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROME...ONEIDA...VERONA...WESTMORELAND...SHERRILL...ORISKANY...VERNON...
  WAMPSVILLE...ONEIDA CASTLE...VERNON CENTER...KENWOOD...VERONA MILLS...
  COLEMANS AND ORISKANY BATTLEFIELD STATE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4301 7559 4309 7572 4325 7550 4314 7531
TIME...MOT...LOC 1651Z 251DEG 4KT 4308 7558

BJT
Special weather statement, May 29, 12:19 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT SUN MAY 29 2016

NYZ015-022-291800-
YATES NY-STEUBEN NY-
119 PM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN AND
NORTHWESTERN YATES COUNTIES  ...

* AT 119 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER COHOCTON...OR 12 MILES EAST OF I-390 EXIT 4...MOVING NORTHEAST
  AT 5 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WAYLAND...POTTER...MIDDLESEX...ITALY...AVOCA...COHOCTON...RUSHVILLE...
  SOUTH DANSVILLE...FERGUSON CORNERS...VINE VALLEY...HASKINVILLE...
  PERKINSVILLE...ATLANTA...FRIEND...STONY BROOK STATE PARK AND ITALY
  HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4267 7736 4273 7734 4276 7731
      4276 7706 4238 7742 4243 7773
TIME...MOT...LOC 1719Z 221DEG 6KT 4248 7746

BJT
Special weather statement, May 29, 1:01 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT SUN MAY 29 2016

NYZ015>017-022-291900-
SENECA NY-YATES NY-STEUBEN NY-SOUTHERN CAYUGA NY-
201 PM EDT SUN MAY 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SENECA...STEUBEN...
CAYUGA AND YATES COUNTIES  ...

* AT 200 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM COUDERSPORT TO 6 MILES
  SOUTHWEST OF GENESEE TO PARKER DAM STATE PARK...AND MOVING
  NORTHEAST AT 5 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

* THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SENECA...
  STEUBEN...CAYUGA AND YATES COUNTIES.

LAT...LON 4253 7772 4258 7765 4258 7737 4276 7731
      4276 7698 4301 7696 4301 7647 4285 7645
      4278 7627 4262 7634 4263 7667 4255 7659
      4254 7689 4246 7691 4248 7710 4227 7710
      4228 7697 4200 7697 4200 7775 4201 7775
TIME...MOT...LOC 1800Z 032DEG 134KT 4178 7803 4191 7793 4120 7852

KAH

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
May 29, 1:18 PM EST to 4:00 PM EST
Where
Steuben County, 1 mi NNE of Wallace to 1.22 mi NNE of Wallace
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
42.444, -77.466

Heavy rain caused localized flash flooding of small streams and water over several roadways in the area.

Flash Flood, Steuben

When
May 29, 2:27 PM EST to 4:00 PM EST
Where
Steuben County, 2.05 mi E of Avoca to 1.23 mi NW of Wheeler
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.421, -77.390

Heavy rain caused flash flooding, closing numerous roads in the north-central part of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634137, 634136.